Texas, 2011

Hail in Texas, May 31, 2011

May 31, 2011 · NWS AMA · 5 events in 2 counties and zones

Severe thunderstorms developed across the southern and central Texas Panhandle during the late evening hours which produced some hail. No damages or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the southern and central Texas Panhandle during the late evening hours which produced some hail. No damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 8:45 PM CST, 47 minutes earlier.

Area forecast discussion, May 31, 8:45 PM CST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
945 PM CDT TUE MAY 31 2011

.UPDATE...
FORECAST UPDATED FOR RADAR TRENDS. RAISED POPS THROUGH EARLY MORNING
FOR SOUTHEAST SECTIONS OF THE PANHANDLES. ALSO INCLUDED SEVERE
WORDING AS HAIL AND GUSTY WINDS WILL BE THE MAIN THREAT. WILL
CONTINUE TO MONITOR TRENDS FOR FURTHER UPDATES AS NECESSARY.

GARCIA

&&

.PREV DISCUSSION... /ISSUED 659 PM CDT TUE MAY 31 2011/

UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION.

AVIATION...
GENERALLY VFR CONDITIONS CAN BE EXPECTED OVER THE NEXT 24
HOURS...ALTHOUGH THUNDERSTORMS AND LOW CLOUDS MAY IMPACT KAMA
OVERNIGHT. THUNDERSTORM COVERAGE WILL INCREASE FROM SOUTH TO NORTH...
SO RETAINED THE CB REMARKS AT KAMA AND KGUY. LOWER CONFIDENCE OF
CONVECTION DIRECTLY IMPACTING THE TERMINALS PRECLUDED INSERTING
VCTS/TSRA AT THIS TIME...ALTHOUGH REALLY ONLY THINK KAMA HAS THE BEST
CHANCE. SOME MVFR CIGS COULD DEVELOP AFTER 06Z...ESPECIALLY AT
KAMA...BUT HELD ONTO THE SCATTERED DECK FOR NOW. WINDS WILL BECOME
SOUTH TO SOUTHWESTERLY BY 15Z WITH SPEEDS INCREASING TO 20-25 KNOTS
WITH GUSTS TO 30-35 KNOTS.

KNS

DISCUSSION... /ISSUED 530 PM CDT TUE MAY 31 2011/

UPDATED ZONE FORECASTS FOR SEVERE THUNDERSTORM WATCH 409 WHICH WILL
BE IN EFFECT FOR SOUTHEAST PANHANDLE UNTIL 11 PM CDT. CONTINUED
FORECAST TREND OF MOISTURE AND THUNDERSTORMS PUSHING NORTH INTO THE
TEXAS PANHANDLE THROUGH THE EVENING HOURS.

GARCIA

PREV DISCUSSION... /ISSUED 415 PM CDT TUE MAY 31 2011/

RAIN CHANCES AND STRONG TO SEVERE THUNDERSTORM POTENTIAL TONIGHT ARE
THE FORECAST CHALLENGES OF THE DAY.

LATEST MODELS WERE IN FAIR AGREEMENT. USED A BLEND WITH NO PREFERENCE
FOR ONE MODEL OVER ANOTHER.

THE BIGGEST CHANGE WAS TO INCREASE RAIN CHANCES TONIGHT ACROSS THE
SOUTH TEXAS PANHANDLE.

AT 4 PM CDT ACROSS THE PANHANDLES...SUNNY AND WARM CONDITIONS WERE
OCCURRING WITH SURFACE TEMPERATURES IN THE MID 80S TO LOWER 90S.
A WARM FRONT WAS LOCATED FROM JUST SOUTH OF LUBBOCK TO JUST NORTH OF
CHILDRESS TEXAS AND WAS MOVING NORTHWEST.

TONIGHT...WARM FRONT WILL QUICKLY SURGE NORTH AND THROUGH THE AREA
THIS EVENING. THE AIR WILL QUICKLY DESTABILIZE ACROSS THE AREA. THINK
SHOWERS AND THUNDERSTORMS WILL FIRST DEVELOP WEST OF LUBBOCK BY 6 OR
7 PM...THEN SPREAD NORTHEAST. INCREASED RAIN CHANCES OVER THE SOUTH
TEXAS PANHANDLE THIS EVENING THINKING STORMS WILL DEVELOP AND MOVE
INTO THIS AREA MAINLY IN THE 7 PM TO 1 AM CDT TIME FRAME.

A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN HAZARDS WITH MUCAPE 1500-3500 J/KG...WITH THE SOUTH
TEXAS PANHANDLE HAVING THE HIGHEST CHANCE FOR SEVERE...ESPECIALLY
SOUTHEAST OF A HEREFORD TO SHAMROCK LINE WHERE FAIRLY CONFIDENT THESE
AREAS WILL EXPERIENCE LOWER TO MID 60S DEWPOINTS SOUTH OF THE WARM
FRONT BY 9 PM. THERE MAY BE A LOW CHANCE FOR A TORNADO NEAR THE WARM
FRONT 7-10 PM NEAR OR SOUTH OF THIS LINE WHERE 0-3 KM SRH MAY APPROACH
200 M2/S2...THOUGH HIGH CLOUD BASES AROUND 6000 FT AGL MAY HINDER
TORNADO DEVELOPMENT. LOCALLY HEAVY RAINFALL IS POSSIBLE IN AREAS THAT
RECEIVE STORMS WITH HIGH MOISTURE CONTENT...THOUGH NOT SURE THAT MANY
PLACES WILL GET WET. STILL APPEARS TO BE A DECENT SHOT FOR RAINFALL
OVER THE SOUTH TEXAS PANHANDLE WITH LOWER RAIN CHANCES FARTHER NORTH.

AFTER MIDNIGHT...A FEW STORMS MAY LINGER OVER THE AREA...SO KEPT 20
TO 30 PERCENT CHANCES WITH THE HIGHEST CHANCES OVER THE EAST PANHANDLES.
PATCHY FOG AND LOW CLOUDS MAY DEVELOP...BUT DID NOT MENTION WITH LOW
CONFIDENCE OF OCCURRENCE. THE WARMER 12Z METMOS LOWS SEEMED TO BE ON
TRACK DUE TO SOUTH WINDS AND MUCH HIGHER SURFACE DEWPOINTS IN THE
LOWER 60S MOVING INTO THE AREA.

WEDNESDAY...KEPT 20 PERCENT CHANCE FOR STORMS MAINLY OVER THE NORTH
TEXAS AND OKLAHOMA PANHANDLES WHERE BEST MOISTURE...LIFT...AND
INSTABILITY WILL BE LOCATED. A FEW STORMS MAY BE STRONG TO SEVERE
WITH LOCALLY HEAVY RAINFALL...MAINLY DURING THE AFTERNOON AND EVENING
HOURS. OTHERWISE...PARTLY TO MOSTLY SUNNY CONDITIONS WILL PREVAIL. WENT
WITH THE COOLER 12Z MAVMOS HIGHS THINKING THE AIR MAY BE A BIT SLOW
TO RECOVER FROM POSSIBLE RAINFALL TONIGHT.

THURSDAY WILL BE A HOT AND WINDY DAY. THINK SURFACE WINDS WILL STAY
BELOW ADVISORY CRITERIA OF 35 MPH SUSTAINED...BUT MAY BE IN THE 20 TO
34 MPH RANGE WITH GUSTS UP TO 45 MPH. USED A BLEND OF THE 12Z
MAV/METMOS HIGHS.

FRIDAY THROUGH NEXT TUESDAY...DRY CONDITIONS AND ABOVE AVERAGE
TEMPERATURES CAN BE EXPECTED WITH MID/UPPER LEVEL RIDGING. RAIN
CHANCES APPEAR TO BE VERY LOW. WENT ABOVE 12Z MEXMOS HIGHS THINKING
DRY GROUND CONDITIONS AND ABUNDANT SUN WILL ALLOW FOR GOOD HEATING
EACH DAY.

MBS

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON WEDNESDAY
DUE TO HIGHER HUMIDITY LEVELS...THOUGH BREEZY CONDITIONS WILL OCCUR.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ON THURSDAY WITH WINDY
CONDITIONS AND DECREASING HUMIDITY LEVELS. STRONG SOUTH WINDS MAY BE
POSSIBLE ON THURSDAY...THOUGH APPEARS HUMIDITY LEVELS WILL STAY ABOVE
15 PERCENT.

ELEVATED FIRE WEATHER CONDITIONS MAY BE POSSIBLE THIS WEEKEND DUE TO
LOW HUMIDITY AND BREEZY CONDITIONS.

MBS

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, May 31, 2:44 PM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CDT TUE MAY 31 2011

OKZ001>003-TXZ001>020-011100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
344 PM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH EARLY THIS
EVENING ACROSS ALL OF THE PANHANDLES DUE TO EAST TO SOUTHEAST WINDS
OF 15 TO 20 MPH WITH SOME HIGHER GUSTS AND MINIMUM RELATIVE
HUMIDITIES AROUND 10 TO 20 PERCENT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN TEXAS
PANHANDLE THIS AFTERNOON...AND OVER ALL OF THE AREA TONIGHT. A FEW OF
THE STORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION...
LOCALLY HEAVY RAIN MAY OCCUR IN THE SOUTHERN TEXAS PANHANDLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
NIGHT ACROSS THE NORTH AND NORTHWEST PARTS OF THE PANHANDLES. A FEW
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE... WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

ELVATED FIRE WEATHER CONDITIONS WILL DEVELOP THURSDAY THROUGH SUNDAY
ACROSS THE PANHANDLES AS DRY AIR AND INCREASING SOUTHERLY WINDS
RETURN TO THE ARA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS IN THE OKLAHOMA AND
TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
LIMITED ACTIVATION LATER THIS AFTERNOON OR EVENING...AND ALSO
WEDNESDAY AFTERNOON AND EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING AND AGAIN
THURSDAY THROUGH SUNDAY.

In the hours before

Special weather statement, May 31, 8:17 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
917 PM CDT TUE MAY 31 2011

TXZ019-020-010245-
DONLEY TX-COLLINGSWORTH TX-
917 PM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT FOR COLLINGSWORTH AND
DONLEY COUNTIES.

AT 917 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 13 MILES SOUTH OF HEDLEY...MOVING
NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER INCLUDING LARGE
HAIL MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS
ISSUED.
Special weather statement, May 31, 9:16 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1016 PM CDT TUE MAY 31 2011

TXZ016-010345-
DEAF SMITH TX-
1016 PM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1045 PM CDT FOR DEAF SMITH COUNTY.

AT 1015 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A SEVERE THUNDERSTORM 8 MILES SOUTH OF BOOTLEG...MOVING
NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER...INCLUDING LARGE
HAIL MAY MOVE RAPIDLY INTO DEAF SMITH COUNTY. BE PREPARED TO TAKE
ACTION IF A WARNING IS ISSUED.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KNS

The radar

The Cannon AFB radar (KFDX), 81 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Deaf Smith

When
May 31, 9:32 PM CST to 9:33 PM CST
Where
Deaf Smith County, 2.84 mi E of Bootleg
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.830, -102.760

Hail, Deaf Smith

When
May 31, 9:36 PM CST to 9:37 PM CST
Where
Deaf Smith County, 8.54 mi E of Bootleg
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.820, -102.660

Hail, Deaf Smith

When
May 31, 9:58 PM CST to 9:59 PM CST
Where
Deaf Smith County, 1.7 mi E of Bootleg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.830, -102.780

Hail, Gray

When
May 31, 10:58 PM CST to 10:59 PM CST
Where
Gray County, 3.06 mi SE of Pampa Lefors Arpt
Measured
0.88 in hail
Reported by
County Official
Coordinates
35.590, -100.960

Hail, Gray

When
May 31, 11:25 PM CST to 11:26 PM CST
Where
Gray County, 4.71 mi WNW of Pampa
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.550, -101.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313788, 313789, 313790, 313791, 313793.